Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 97, NWS Grand Rapids, MI

September 27, 2007Allegan County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 27, 2007, 7:17 PM EDT for Allegan County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2007, 7:17 PM EDT (23:17 UTC)
Expired
Sep 27, 2007, 8:00 PM EDT
In force
43 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Allegan County, MI

The radar

The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2007-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2007-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:40 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Sep 27, 3:40 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
340 PM EDT THU SEP 27 2007

LATEST UPDATE...ALL EXCEPT AVIATION...

.SYNOPSIS...(340 PM EDT THU SEP 27 2007)
LOW PRESSURE WAS SLIDING EAST ACROSS THE EASTERN UPPER
PENINSULA...WITH A COLD FRONT STRETCHING SOUTHWEST. FRONT WILL SLIDE
THROUGH LOWER MICHIGAN THIS EVENING. A FEW SHOWERS THIS EVENING AS
FRONT SLIDES THROUGH...WITH CHANCE FOR PRECIPITATION ENDING AROUND
MIDNIGHT. HIGH PRESSURE BUILDS IN FRIDAY AND REMAINS ACROSS THE
GREAT LAKES REGION THROUGH THE MAJORITY OF THE WEEKEND...PRODUCING
DRY AND SEASONAL CONDITIONS FOR SOUTHWEST LOWER MICHIGAN.
&&

.SHORT TERM...(340 PM EDT THU SEP 27 2007)
CHALLENGES IN THE SHORT TERM RESIDE WITH PRECIP COVERAGE THIS
EVE...AND HOW COLD WE WILL GET OVERNIGHT FRI. COLD FRONT WAS PUSHING
SOUTHEAST ACROSS THE CENTRAL UPPER PENINSULA STRETCHING SOUTHWEST
THROUGH EASTERN IOWA. CU FIELD HAS DEVELOPED AHEAD OF THIS BOUNDARY
IN WI...WITH PRECIP BEGINNING TO DEVELOP IN WI THIS AFTN
AHEAD AND ALONG FRONTAL BOUNDARY. APPEARS BEST VORT ADVECTION WILL
PASS WELL SOUTH OF LWR MI...INTO CENTRAL IN. MID LVL LAPSE RATES
STEEPEN THROUGH REMAINDER OF THIS EVE...COUPLED WITH 500MB TEMPS OF
-20 DEG C POURING INTO LWR MI BY 06Z FRI. CORE OF -1 TO -3 LI/S PASS
THROUGH LWR MI PRIOR TO 06Z...COULD ALLOW ADDITIONAL VERTICAL GROWTH
OF CONVECTION IN WI AS IT PROGRESSES EAST WITH THE FRONT. MUCAPE
VALUES THROUGH LATE AFTN WILL HOVER BETWEEN 500-750 J/KG...HOWEVER
EXPECT THAT ONCE WE APPROACH SUNSET WE WILL BEGIN TO LOSE THE
DIURNAL AID TO THIS CONVECTION AND INHIBIT STORMS AS THEY MOVE EAST.

BEHIND FRONT SEASONAL CONDITIONS POUR INTO LWR MI...WITH RIDGING
BUILDING INTO THE GRT LKS FOR THE WEEKEND. DRY AIR WILL SLOWLY MIX
INTO THE BNDRY LYR FRI AM. CLOUDS MAY LINGER A LITTLE LONGER ACROSS
THE NORTHERN CWA...OTHERWISE A SLOW EROSION OF LOW/MID LVL MOISTURE.
WINDS WILL BECOME RATHER LGT FRI EVE...RESULTING IN CONSIDERABLE
RADIATIONAL COOLING AT THE SFC. FROST FORMATION WILL BE POSSIBLE SAT
AM ACROSS INTERIOR NORTH...THEN TEMPS RETURN TO THE LOW 70S SAT.
&&

.LONG TERM... (340 PM EDT THU SEP 27 2007)
MODELS ARE NOW IN BETTER AGREEMENT IN KEEPING RIDGING AT THE SFC AND
ALOFT IN PLACE ONE MORE DAY DURING THE DAY ON SUN. THESE FEATURES
WILL BRING SUNSHINE TO AREA ONCE AGAIN ON SUN ALONG WITH ABOVE
NORMAL TEMPS WELL INTO THE 70S AND APPROACHING 80 IN SOME LOCATIONS.
RIDGING WILL SLIP EAST OF THE AREA SUN NIGHT AND THE INCOMING TROUGH
FROM THE WEST/SOUTHWEST WILL PROVIDE A THREAT OF SHOWERS AND MAYBE A
THUNDERSTORM DURING THE DAY ON MON.

THIS TROUGH WILL THEN MOVE NORTHEAST AND ALLOW SHORT WAVE RIDGING TO
BUILD IN FOR MON NIGHT AND ON TUE. ANOTHER SHORT WAVE COMING ONSHORE
FROM THE PACIFIC WILL BE APPROACHING THE GREAT LAKES ON TUE NIGHT
AND EARLY WED. THIS WILL PROVIDE AN ADDITIONAL CHC OF SHOWERS AND A
THUNDERSTORM WHILE COOLING DOWN TEMPS A TAD.

THE REST OF THE PERIOD FROM LATE WED THROUGH THU IS A BIT
UNCERTAIN...MAINLY WITH REGARDS TO THE PLACEMENT OF THE UPPER JET.
THE GFS FOR THE PAST COUPLE OF RUNS HAS BEEN KEEPING THE MAIN CORE
OF THE JET NW OF THE AREA AS IT DIGS ENERGY OVER THE WEST. THE 00Z
EURO AND 00Z GEM TO DIFFERENT DEGREES HAVE THE JET A BIT CLOSER TO
THE AREA. WE FEEL THAT UNTIL SIGNIFICANT ENERGY DIGS OVER THE WEST
TO PUMP THE ERN RIDGE BACK UP...WE MAY BE CLOSE ENOUGH TO KEEP THE
THREAT OF PCPN IN THROUGH THU. WE HAVE UNDERCUT MEX MOS TEMPS A
LITTLE FOR THE END OF THE PERIOD.
&&

.AVIATION...(340 PM EDT THU SEP 27 2007)
BAND OF SCATTERED SHOWERS HAS PRETTY MUCH MOVED THROUGH THE MKG AND
GRR AREA AND WILL PASSING THROUGH THE REMAINDER OF THE TAF SITES
THROUGH 22Z. UPPER LOW AND SURFACE COLD FRONT TO OUR WEST KEEPS A
LOW THREAT OF PCPN THROUGH THE EARLY EVENING. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ARE NOW DEVELOPING OVER CENTRAL AND EASTERN
WISCONSIN. THIS ACTIVITY WILL BE TRYING TO MOVE INTO/DEVELOP OVER
THE AREA OVER THE NEXT COUPLE OF HOURS. BEST CHC OF SHOWERS AND
ISOLATED THUNDER WILL BE AT THE GRR AND MKG TAF SITES THROUGH AROUND
00Z OR SO. HAVE UPDATED THE 18Z TAFS TO REFLECT THESE CHANGES.

SKIES SHOULD CLEAR OUT LATER THIS EVENING FOR ALL SITES. A 4-6 KT
WIND REMAINING UP OVERNIGHT SHOULD KEEP FOG POTENTIAL LOW. SOME
CLOUDS BASED AROUND 2500 FT OR SO MAY TRY TO AFFECT THE NRN TAF
SITES TOMORROW MORNING...BUT THE BETTER COVERAGE OF THESE CLOUDS
SHOULD STAY NORTH OF THE TAF SITES.
&&

.MARINE...(340 PM EDT THU SEP 27 2007)
POST FRONTAL PASSAGE THIS AFTN/EVE WILL ALLOW COLD AIR ADVECTION TO
KICK WAVES UP NEAR SMALL CRAFT ADVISORY CRITERIA IN THE LONGER FETCH
REGIONS...PRIMARILY SOUTH OF GRAND HAVEN. RIDGING WILL SLIDE NE FRI
AFTN/EVE AND SUPPRESS WAVES BY FRI EVE.
&&

.HYDROLOGY...(340 PM EDT THU SEP 27 2007)
LIGHT SHOWERS THROUGH THIS EVENING WILL EASILY BE ABSORBED INTO AREA
STREAMS WITH LITTLE TO NO FLUCTUATIONS IN STREAMFLOW.
&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:   BEACHLER
SHORT TERM: BEACHLER
LONG TERM:  MJS
AVIATION:   NJJ
MARINE:     BEACHLER
HYDROLOGY:  BEACHLER
Hazardous weather outlook, Sep 27, 5:16 AM EDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
516 AM EDT THU SEP 27 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-280930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
516 AM EDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG EARLY THIS MORNING COULD LEAD TO SOME HAZARDOUS
WEATHER CONDITIONS.

A FEW THUNDERSTORMS COULD DEVELOP LATER TODAY INTO THIS EVENING.
SOME SMALL HAIL COULD ACCOMPANY ANY STRONG THUNDERSTORM THAT FORMS.
A FEW CLOUD TO GROUND LIGHTNING STRIKES AND BRIEFLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE. THE STORM MOTION WILL BE MAINLY
EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FROST COULD BECOME WIDESPREAD ACROSS CENTRAL PARTS OF LOWER
MICHIGAN FRIDAY NIGHT.

MONDAY AND TUESDAY NIGHT THERE COULD BE SOME THUNDERSTORMS AROUND
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-280930-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
516 AM EDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A COUPLE OF THUNDERSTORMS THIS AFTERNOON INTO THE EVENING COULD POSE
A THREAT TO MARINERS

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE COULD BE SOME THUNDERSTORMS MONDAY AND TUESDAY NIGHT.

In the hours before

Special weather statement, Sep 27, 6:45 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
645 PM EDT THU SEP 27 2007

MIZ043-050-056-064-272315-
ALLEGAN-MUSKEGON-OCEANA-OTTAWA-
645 PM EDT THU SEP 27 2007

...SPECIAL WEATHER STATEMENT...

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
MONTAGUE TO 4 MILES EAST OF GRAND HAVEN TO SAUGATUCK...MOVING EAST AT
40 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  NUNICA...             HOLLAND...            GRAND HAVEN...
  FENNVILLE...          ZEELAND...            WHITEHALL...
  MUSKEGON...           NORTON SHORES...      SAUGATUCK...
  COOPERSVILLE...       ALLENDALE...          GRAND VALLEY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4365 8604 4331 8603 4329 8580 4277 8578
      4276 8564 4256 8570 4256 8626 4269 8623
      4305 8625 4365 8653
TIME...MOT...LOC 2245Z 270DEG 37KT 4357 8633 4305 8609
          4265 8621

BEACHLER
Special weather statement, Sep 27, 7:05 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
705 PM EDT THU SEP 27 2007

MIZ037-038-043-044-050-056-057-064-071-272330-
ALLEGAN-KENT-LAKE-MASON-MUSKEGON-NEWAYGO-OCEANA-OTTAWA-VAN BUREN-
705 PM EDT THU SEP 27 2007

...SPECIAL WEATHER STATEMENT...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCOTTVILLE TO 6
MILES NORTHWEST OF SOUTH HAVEN...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  RAVENNA...            OLIVE CENTER...       HOLLAND...
  GLENN...              GANGES...             FREMONT...
  BRIDGETON...          BEECHWOOD...          ZEELAND...
  WOOSTER...            LACOTA...             FENNVILLE...
  BRIDGETON...          SPARTA...             ALLEGAN...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4409 8562 4383 8555 4330 8557 4330 8543
      4246 8559 4239 8630 4269 8623 4295 8624
      4326 8619 4401 8633
TIME...MOT...LOC 2305Z 261DEG 37KT 4393 8616 4328 8598
          4247 8630

BEACHLER

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 5:53 PM EDTSpecial Marine WarningGRR53 min
Sep 27, 6:23 PM EDTSpecial Marine WarningGRR67 min
Sep 27, 6:45 PM EDTSpecial Weather StatementGRRMuskegon, Oceana, Ottawa30 min
Sep 27, 6:57 PM EDTSpecial Marine WarningGRR48 min
Sep 27, 7:05 PM EDTSpecial Weather StatementGRRAllegan, Kent, Lake, Newaygo, Ottawa25 min
Sep 27, 7:47 PM EDTSpecial Weather StatementGRRAllegan, Barry, Ionia, Kalamazoo, Kent, Mecosta and 3 more73 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.